Antibiotic Allergy

Antibiotics are medicine used to prevent or treat specific types of bacterial infections. They work by eradicating bacteria or inhibiting them from spreading. However, it is crucial to recognise that a course of antibiotics is not a universal solution.

Many mild bacterial infections can resolve naturally without the use of antibiotics. It’s important to note that antibiotics are ineffective against viral infections such as the common cold, influenza, and most types of coughs.

When it comes to antibiotics and children, it is advisable to heed your doctor’s guidance regarding their necessity. Antibiotic resistance presents a significant concern – taking antibiotics unnecessarily can lead to a diminished effectiveness of these medications in the future.

Antibiotics Side Effects

Like any medication, antibiotics can have side effects. When used correctly, most antibiotics generally do not pose significant issues, and serious side effects are uncommon. Common side effects may include:

  • Nausea and vomiting
  • Abdominal bloating and indigestion
  • Diarrhoea

Allergic Reactions to Antibiotics

For mild antibiotic allergy symptoms, there are treatment options available, including oral antihistamine medications, topical creams or lotions, cool showers and baths, and cold compresses, which can provide relief.

However, if you have concerns or your child’s antibiotic allergy symptoms are not improving, it is advisable to contact your General Practitioner (GP) for guidance. In the event that you cannot reach your GP, please call NHS 111.

In extremely rare instances, these allergic responses can escalate into severe allergic reactions, known as anaphylaxis, which requires immediate medical attention. If your child experience the following symptoms, dial 999 or proceed to the Accident & Emergency (A&E) department immediately:

  • A skin rash characterised by itching, redness, swelling, blistering, or peeling
  • Wheezing
  • Chest or throat tightness
  • Breathing or speaking difficulties
  • Swelling of the mouth, face, lips, tongue, or throat

With regards to antibiotic allergy in children, antibiotic allergy is actually extremely rare and, most of the time, is based on a history of a non-specific skin rash with a penicillin-type of antibiotic. It is important for children to be delabelled of an assumed penicillin allergy otherwise they may be prescribed alternative antibiotics that may be less effective or may have more side-effects. In adults, allergies to antibiotics are more common, but still only <1% for challenge-proven antibiotic allergy.

How long will an antibiotic allergic reaction last?

Mild to moderate antibiotic allergy reactions, such as a skin rash, usually resolve within a few hours to a few days with appropriate treatment, including antihistamines.

How Do You Stop Antibiotic Allergies?

If your child experiences an adverse drug reaction to antibiotics, the primary step is to discontinue the antibiotic immediately as seek medical advice. Always provide healthcare professionals with a comprehensive medical history, including any known drug allergies, at all future appointments.

How can we help at Children’s Allergy Doctors?

We offer specific allergy tests to rule out both immediate and delayed allergies to antibiotics.
This will thereby provide clear results as to whether your child is allergic to the antibiotic or not. Our team can then inform your GP and/or other healthcare providers to remove the label of penicillin or other antibiotic allergy from your child’s health records. This ensures that your child can receive the most appropriate antibiotic for any future infection.

If a drug allergy or other allergy is identified as the underlying cause of your child’s symptoms, we will offer guidance on how you and your child can effectively manage and prevent allergic reactions.

If you would like to find out more about antibiotic allergy or any other aspect of children’s allergies, or book an appointment, please contact our practice team on 0203 146 7721 or email admin@childrensallergydoctors.com.

Trustpilot